Wyoming, 2021

Hail and Damaging Wind in Wyoming, June 14, 2021

June 14, 2021 · NWS UNR · 3 events in 1 county or zone

A thunderstorm intensified over northeastern Weston County, producing large hail and wind gusts to 60 mph north of Newcastle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm intensified over northeastern Weston County, producing large hail and wind gusts to 60 mph north of Newcastle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 4:24 PM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 14, 4:24 PM MST, 5 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
524 PM MDT Mon Jun 14 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 218 PM MDT Mon Jun 14 2021

Latest water vapor imagery depicts the upper ridge over the Rockies
with an embedded shortwave rounding the ridge in Wyoming. Visible
satellite shows some CU building over the northern Hills and over
the Bighorns. At the surface, there is a developing lee trough over
central Wyoming with high pressure over the Dakotas. Temperatures at
1 PM range from low 80s in the Hills to the low 90s over the plains.
Winds are easterly to southeasterly at 5 to 15 mph.

The wave over WY will cross the area this afternoon and evening,
bringing isolated chances of thunderstorms, with a few strong to
severe storms possible. Forcing looks to be weak, but could see some
high-based storms similiar to yesterday. Temperatures will remain
mild overnight, with lows only falling into the 60s.

Upper ridge axis remains over the area on Tuesday, with dry
conditions expected. Temperatures will rise into the 90s and lower
100s. Breezy southeast winds are expected across the SD plains,
especially across northwest SD. Ridge axis shifts a bit east on
Wednesday with a surface cold front sliding into the area, bringing
some breezy northerly winds to the SD plains. High temperatures will
range from the upper 80s across northeast WY and northwest SD, to
around 100 degrees in south central SD, with dry conditions
continuing.

The upper ridge over the area begins to break down later in the
week, leading to more zonal flow across the Northern Plains. This
will bring some relief from the heat, as highs will generally be in
the 80s for Thursday through Sunday. Precipitation chances increase
for the weekend as a short-wave trough digs into the area from
Canada, pushing through some weak shortwaves.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 523 PM MDT Mon Jun 14 2021

VFR conditions expected through the period. Isolated tstms are
expected over northeastern WY and the Black Hills this evening,
with gusty winds possible.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Mon Jun 14 2021

Hot and dry conditions are expected again on Tuesday. Winds will be
from the south before shifting southwest in the afternoon. Models
are suggesting winds of 10 to 20 mph with gusts of 30 mph. Those
wind speeds combined with the low humidty will warrant a fire
weather watch from 10 AM to 10 PM on Tuesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
     for WYZ314>317.

&&

DISCUSSION...MLS
AVIATION...13
FIRE WEATHER...MLS
Hazardous weather outlook, Jun 14, 3:44 AM MST, 18 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Rapid City SD
444 AM MDT Mon Jun 14 2021

SDZ012-024>031-041-042-044-072>074-WYZ054>058-071-151300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
444 AM MDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms later this
afternoon and evening with large hail and damaging winds possible.

Elevated fire weather conditions are expected this afternoon over
northeast Wyoming where gusty southeast winds will combine with
minimum relative humidities in the upper teens to mid 20s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High temperatures Tuesday afternoon will be in the 90s to 103.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-043-046-047-049-151300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Mellette-Todd-Tripp-
444 AM MDT Mon Jun 14 2021 /544 AM CDT Mon Jun 14 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible tonight, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High temperatures Tuesday afternoon will be in the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 14, 5:20 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
620 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 NNE RECLUSE           44.75N 105.70W
06/14/2021  E1.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

CALDERON
Special weather statement, Jun 14, 5:30 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
630 PM MDT Mon Jun 14 2021

WYZ054-150100-
Northern Campbell WY-
630 PM MDT Mon Jun 14 2021

...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Gillette Airport, or 6 miles west of Gillette,
moving east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gillette, Camplex Event Facility and Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 114 and
131.

LAT...LON 4421 10571 4436 10572 4436 10541 4421 10538
TIME...MOT...LOC 0029Z 269DEG 10KT 4428 10562

Carstens
Local storm report, Jun 14, 5:43 PM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             3 NNE RECLUSE           44.78N 105.68W
06/14/2021  M1.50 INCH       CAMPBELL           WY   PUBLIC

&&

CALDERON
Special weather statement, Jun 14, 6:46 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
746 PM MDT Mon Jun 14 2021

WYZ054-150215-
Northern Campbell WY-
746 PM MDT Mon Jun 14 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL COUNTY...

At 746 PM MDT, Doppler radar was tracking a strong thunderstorm near
Recluse, or 32 miles north of Gillette, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weston and Recluse.

LAT...LON 4464 10575 4481 10572 4481 10523 4455 10532
TIME...MOT...LOC 0146Z 284DEG 22KT 4472 10565

Carstens
Local storm report, Jun 14, 7:46 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
846 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     10 ESE PINE HAVEN       44.29N 104.62W
06/14/2021  M50 MPH          CROOK              WY   MESONET

&&

CALDERON
Special weather statement, Jun 14, 8:51 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
951 PM MDT Mon Jun 14 2021

WYZ057-058-150430-
Weston WY-Wyoming Black Hills WY-
951 PM MDT Mon Jun 14 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN WESTON COUNTY...

At 951 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Osage, or 19 miles northwest of Newcastle, moving
southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newcastle and Osage.

LAT...LON 4401 10462 4416 10449 4402 10405 4369 10405
TIME...MOT...LOC 0351Z 302DEG 28KT 4405 10448

Carstens

The radar

The Rapid City radar (KUDX), 111 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weston

When
June 14, 9:45 PM MST
Where
Weston County, 3 mi NNE of Newcastle
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.900, -104.177

Thunderstorm Wind, Weston

When
June 14, 9:52 PM MST
Where
Weston County, 1.43 mi NNE of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.878, -104.186

Wind gusts were estimated at 60 mph.

Hail, Weston

When
June 14, 10:09 PM MST
Where
Weston County, 1.43 mi NNE of Newcastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.878, -104.186

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959359, 959360, 959361.